Journal Logo

Breaking News

Breaking News

Brace for Chloroquine Poisonings from the Pandemic

Gussow, Leon MD

Emergency Medicine News: May 2020 - Volume 42 - Issue 5 - p 31
doi: 10.1097/01.EEM.0000666284.02884.f8
    Figure
    Figure:
    COVID-19, coronavirus, chloroquine
    Figure
    Figure

    President Trump voiced enthusiasm in a March 19 press conference for using the drug chloroquine against the coronavirus, saying, “It's been around a long time, so if things don't go well, we know it won't kill anyone.”

    This antimalarial drug has indeed been around for a long time, almost a century. When it was discovered in 1934 at Bayer Laboratories in Germany, it was thought to be too toxic for human consumption. U.S. clinical studies carried out during World War II, however, clearly demonstrated that the drug was a valuable antimalaria agent, and it was approved for clinical use in 1947.

    Today, chloroquine is also commonly used for treating rheumatoid arthritis and lupus erythematosus, but it is far from a safe drug. In fact, it is often included on the list of drugs that can kill a toddler with a single dose or pill. Its therapeutic index is narrow, which means that the space between the therapeutic dose and the potentially lethal dose is quite small.

    To be sure, there is a small amount of (so far) very anecdotal evidence from China and France suggesting that chloroquine might have some effect against the coronavirus, and large clinical trials addressing this question are ongoing. But with all the talk on social media and in presidential news conferences that chloroquine might be a magic bullet against the coronavirus, it's inevitable that some individuals have started hoarding and self-treating without medical supervision, using lord knows what doses.

    The New York Times reported a run on the drug at local pharmacies—by physicians. (March 24, 2000; https://nyti.ms/3bK9atS.) And an Arizona man died within days of the president's press conference after ingesting a home aquarium additive containing chloroquine phosphate thinking it would protect him against the coronavirus. His wife, who drank the same solution, recovered. She reported that their symptoms—dizziness, vomiting, and respiratory difficulties—began 30 minutes after exposure. (March 24, 2020; https://nyti.ms/3bMXjv7.)

    Now seems a good time to review some key things to know about chloroquine and its toxicity. We should be prepared to see more cases.

    Basic Pharmacology: Chloroquine is readily and rapidly absorbed from the GI tract, leading to a transient peak blood level shortly after ingestion. After the peak, the drug is quickly distributed to tissues in the heart, lungs, and other organs, as well as to erythrocytes. The volume of distribution is more than 100 L/kg (huge!), which means that little drug remains in the central blood compartment after the early peak.

    In the heart, chloroquine blocks sodium and potassium channels, leading to prolongation of QRS and QT intervals. This predisposes those who overdose to ventricular tachycardia and other life-threatening cardiac arrythmias. Chloroquine poisoning also causes severe hypokalemia, another factor that can lead to arrhythmias. The hypokalemia does not represent a total body potassium deficit but rather sequestration of the ion in cells. Chloroquine is also a myocardial depressant and a vasodilator.

    Clinical Presentation: Onset of severe chloroquine toxicity can occur rapidly, usually within an hour or two of ingestion. Hypotension, hypoglycemia, seizures, and respiratory compromise can occur. Cardiovascular collapse can come on suddenly after overdose.

    Markers of Potentially Lethal Toxicity: The reported potentially lethal dose of chloroquine is 30-50 mg/kg, which means that ingestion of a single 250 mg or 500 mg tablet can be fatal for a toddler. Ingestion of more than 5 g, a systolic blood pressure less than 80 mm Hg, a QRS greater than 120 msec, and significant hypokalemia are all poor prognostic indicators. Any exposure in children should be considered significant.

    Treatment: As with all cases of toxic ingestions, potential treatment modalities include supportive care, gastrointestinal decontamination, enhanced elimination (if possible), and specific antidotes.

    Supportive care: This always starts with the ABCs—secure the airway, ensure adequate ventilation and oxygenation, and support circulation with IV access, cardiac monitoring, fluids, and vasopressors as needed. Seizure activity can be treated initially with benzodiazepines.

    Poison-induced widening of the QRS interval is often treated with sodium bicarbonate, but physicians must be careful because bicarb can further decrease already dangerously low potassium levels. Likewise, because hypokalemia in chloroquine poisoning usually does not result from true deficit, overly aggressive potassium replacement can lead to dangerous hyperkalemia. Levels should be checked frequently if the hypokalemia is severe enough to require potassium replacement.

    Gastrointestinal decontamination: Gastric lavage has no proven efficacy in these cases, and could possibly delay or interfere with aggressive basic care. Supportive measures should take priority.

    Enhanced elimination: Chloroquine has an enormous volume of distribution and rapidly distributes out of the central blood compartment, so there is no evidence that routine hemodialysis could be initiated in time to be beneficial.

    Specific treatment: A prospective French study looked at patients who had ingested more than 5 g chloroquine, comparing those treated using an experimental regimen with historical controls. (N Engl J Med. 1988;318[1]:1.) The experimental protocol included immediate intubation (in the field by a mobile medical unit) plus high-dose epinephrine and high-dose diazepam. Survival to hospital discharge was markedly greater in the experimental group (91%) than in the controls (9%). It should be noted that the study had significant limitations, including a small sample size (only 11 patients in each group). It is possible that the key interventions are early and aggressive use of intubation and epinephrine; in other words, supportive care. The experimental protocol also included gastric aspiration after intubation.

    Hydroxychloroquine tends to produce less severe overdoses than chloroquine, but the presentation and basic management are similar.

    Unfortunately, poison control centers in the United States and worldwide will probably be getting much more experience with chloroquine poisoning in the coming months, and that experience will probably change treatment protocols. As always with potentially severe toxic exposures, the key interventions are aggressive basic supportive care and contacting the local poison center for further recommendations.

    Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

    Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.